Tonderai Nhova (not real name), is an 11-year-old boy who was diagnosed with pulmonary Tuberculosis (TB) last year. After failing to adhere to his TB treatment, Tonderai was subsequently diagnosed with Drug-Resistant Tuberculosis (DR-TB) .
He is currently in the fifth month of his DR-TB treatment and thus is left with 15 to 17 more months to complete the course.
The boy who resides in Nyamhita Village under Chief Mangwende, Macheke; possibly contracted the disease from his grandmother, who was also diagnosed with the same disease in November 2015.
ln 2014, TB caused the second largest number of deaths globally while HIV took the lead.
It is a potentially serious infectious disease that mainly affects human lungs but can affect any part of the body. The bacteria that causes TB is spread from one person to another through tiny droplets released into the air via coughs and sneezes.
TB can be cured through taking some medication.
Now, unlike Tonderai’s grandmother who adhered to her TB course, Tonderai defaulted his treatment due to some side effects.
“I hated the drugs because they made me feel sick. Every time I took the medication after breakfast, I would throw up all the food I would have eaten. Sometimes just the smell of the drugs would cause some churning in my stomach,” he said.
“Soon after throwing up, it was hard for me to recover my appetite and yet I would be feeling so hungry that my stomach would be making unusual sounds. The sickness was worse than the chest pains and persistent dry coughs that were already making my life miserable.”
Tonderai also experienced jaundice which is a medical term for the yellowing of skin or eyes.
His grandmother, Ambuya Marita, chipped in.
“When I was taking my TB medications, I never experienced such things and seeing my grandson with strange yellowish eyes got me so scared that I rushed him to our nearest health facility – Craigea-tea Clinic – which is a few kilometres away from Mangwende compound,” she said.
“The nurses asked me if Tonderai was adhering to treatment and I told them that he had only taken his drugs persistently in the first few weeks after diagnosis but there after, he had been complaining that the drugs were making him sick.”
Nurses at the clinic confirmed the possibility of such side effcets and said that the jaundice was a result of defaulting treatment.
Defaulting TB treatment can leave the patient with permanent lung damages. The TB can also spread to other parts of the body thereby causing meningitis, heart disease and kidney problems.
The Union Country Director, Dr Christopher Zishiri, said when a TB patient’s eyes or skin turn yellowish, chances are high that the person’s liver would be affected.
“Jaundice is usually a sign that the liver is not working properly. This can happen if the liver is damaged by infections like hepatitis, certain drugs (including TB drugs) or when the individual develops liver cirrhosis from several reasons, including alcoholism,” said Dr Zishiri.
“Patients on TB treatment who experience adverse effects should promptly report to their nearest health facilities to get help. Defaulting treatment can result in the person developing Drug Resistant TB.
“The treatment for DR-TB is much longer and more expensive and patients experience more side effects than with the normal treatment. TB can be cured, however, defaulting treatment can result in the TB spreading to affect other parts of the body. As such, if one manifests the yellowish colour in the eyes, he or she should see a medical expert for proper examination and management,” he said.
He added: “Lack of adherence to TB drugs in children can result in the TB spreading to other parts of the body like the bones and this can result in some deformities. In some cases, a child can develop heart problems or kidney failure.
“lf one defaults TB treatment, the infection can develop into DR-TB and if the person defaults DR-TB, the infection develops into MDR-TB or XDR-TB. Therefore, defaulting TB treatment leads to dangerous and deadly repercussions,” he explained.
A local medical expert who prefered anonymity chipped in to shed more light.
“DR-TB or MDR-TB can be detected by a Gene-Xpert machine and the machine has several advantages over the traditional way of detecting TB,” said the medical expert.
“The dangers of using a method that does not detect DR-TB is that the patient is at risk of being given medication for TB when they already have DR-TB or MDR-TB. In the case of Tonderai, it is possible that the boy had DR-TB but was given TB treatment because the spit smear method he used could not detect the DR-TB,” he said.
Zimbabwe currently has a total of 108 Gene-Xpert machines which were distributed evenly in the provinces by the Ministry of Health and Child Care (MoHCC). The Union procured 26 of the 108 machines through different funding mechanisms.
MoHCC in collaboration with The Union and World Health Organisation are conducting a National TB Drug Resistant survey through USAid Challenge TB funding. The survey started last year and is expected to be completed this year.
According to WHO estimates, one third of the world’s population are infected with mycobacterium tuberculosis, the bacteria that causes TB.
Each year, 9,6 million fall ill and 1,5 million die from the disease.
MoHCC statistics show that in 2014, there were 950 estimated DR-TB cases and 419 of those cases were detected while only 381 people were initiated on treatment.
51,746 total views, no views today